Alabama, 2004

Hail in Alabama, March 30, 2004

March 30, 2004 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 30, 11:18 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 30, 11:18 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1118 AM CST TUE MAR 30 2004

.SHORT TERM...MONITORING THE POSSIBILITY OF SCATTERED THUNDERSTORMS
DEVELOPING THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 20...AHEAD OF
A LOW PRESSURE DISTURBANCE.

AT 11 AM CST...SKIES WERE MOSTLY SUNNY OVER THE MUCH OF THE AREA.
SOME CLOUDS WILL DEVELOPING AND MOVING INTO WEST CENTRAL AND
NORTHWEST ALABAMA.  TEMPERATURES WERE MAINLY IN THE 60S.  THE SURFACE
TROUGH ASSOCIATED WITH THE APPROACHING LOW PRESSURE DISTURBANCE
EXTENDED ACROSS MIDDLE TENNESSEE INTO NORTHERN MISSISSIPPI.

THE LOW PRESSURE DISTURBANCE WILL SWING THROUGH THE AREA
THIS AFTERNOON.  THE ATMOSPHERE WILL BE UNSTABLE AS MUCH
COLDER AIR ALOFT MOVES OVER THE AREA.  THOUGH MOISTURE IS
LIMITED...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY
THIS AFTERNOON...MAINLY ALONG AND NORTH OF INTERSTATE 20.  AREAS
NORTH OF INTERSTATE 59 WILL BE AFFECTED EARLY AFTERNOON...WHILE
AREAS SOUTH WILL BE AFFECTED LATE AFTERNOON INTO EARLY EVENING.
A FEW OF THESE STORMS ARE CAPABLE OF PRODUCING HAIL AND DAMAGING
WINDS AS MOST OF THE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON.  THE SHOWERS AND STORMS WILL WEAKEN
CONSIDERABLY JUST AFTER SUNSET AS THE ATMOSPHERE COOLS
AND STABILIZES.

TEMPERATURES APPEAR TO BE ON TRACK FOR THIS AFTERNOON.

&&

.UPDATE...WILL INCREASE RAIN CHANCES AND SKY COVER THIS AFTERNOON
OVER THE NORTHERN HALF OF THE AREA.  WILL TWEAK WINDS AS WELL.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 68 41 57 40 59 / 50 20 10 10
MONTGOMERY 74 45 64 41 64 / 20 30 00 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, Mar 30, 7:13 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CST TUE MAR 30 2004

ALZ011>015-017>050-301515-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
713 AM CST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AFTERNOON HEATING...COUPLED WITH AN UPPER LEVEL LOW SWINGING ACROSS
CENTRAL ALABAMA...WILL CREATE CONDITIONS IN WHICH A FEW STRONG
THUNDERSTORMS COULD DEVELOP THIS AFTERNOON.  THESE STORMS WILL BE
ISOLATED IN NATURE...AND CAPABLE OF PRODUCING SMALL HAIL...AND
LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
March 30, 12:28 PM CST
Where
Marion County, Hackleburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.267, -87.817

Nickel size hail was reported in Hackelburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386928.